Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 155, NWS Kansas City, MO

July 19, 2020Cass County, Jackson County, Missouri; Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 19, 2020, 5:11 PM CDT for Cass County, Jackson County, Missouri; Johnson County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 5:11 PM CDT (22:11 UTC)
Expired
Jul 19, 2020, 5:30 PM CDT
In force
19 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, KS, Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 26 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -151 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-151 m²/s²
0-3 km storm-relative helicity
-97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS53 KEAX 192211
SVREAX
KSC091-MOC037-095-192245-
/O.NEW.KEAX.SV.W.0155.200719T2211Z-200719T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
511 PM CDT Sun Jul 19 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  East central Johnson County in east central Kansas...
  Northwestern Cass County in west central Missouri...
  Southwestern Jackson County in west central Missouri...

* Until 545 PM CDT.

* At 511 PM CDT, a severe thunderstorm was located over Grandview,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Overland Park, Lee's Summit, Leawood, Grandview, Belton, Raymore,
  Greenwood, Peculiar, Lake Winnebago and Stanley.

This includes Interstate 435 between mile markers 73 and 75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3885 9469 3895 9460 3887 9432 3869 9450
TIME...MOT...LOC 2211Z 298DEG 15KT 3886 9457 

HAIL...0.75IN
WIND...60MPH
 
$$

PP
1 follow-up statement
164 
WWUS53 KEAX 192230
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
530 PM CDT Sun Jul 19 2020

KSC091-MOC037-095-192239-
/O.CAN.KEAX.SV.W.0155.000000T0000Z-200719T2245Z/
Johnson KS-Cass MO-Jackson MO-
530 PM CDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JOHNSON...
NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3885 9469 3895 9460 3887 9432 3869 9450
TIME...MOT...LOC 2228Z 298DEG 15KT 3882 9448 

$$

PP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:33 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 19, 2:33 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
233 PM CDT Sun Jul 19 2020

.Discussion...
Issued at 232 PM CDT SUN JUL 19 2020

Key message: Potential for strong storms to develop this afternoon
through the overnight with gusty winds, hail, and localized
flooding.

This afternoon - tonight: A weak cold front is draped across the
forecast area from eastern KS through central MO. Mid to upper 70
degree dewpoints are pooling along and south of this front. Drier
dewpoints in the 60s exist north of the front across northern MO.
The warm and moist air along the front is resulting in MUCAPE values
around or exceeding 4000 J/kg with MLCAPE values around 3000 J/kg.
Satellite imagery shows what looks like an MCV moving through
northeastern KS/southeastern NE. This feature will continue to track
east and may provide some further mid to upper level forcing along
with a pocket of cooler air aloft. It's likely to also locally
enhance the shear available for any storms across northern MO.
With the MCV moving over the area, a frontal boundary in the area,
ample instability, and very high precipitable water values in
excess of 2", it's increasingly likely we'll see storms develop
over eastern KS and western MO later this afternoon. These storms
will be capable of gusty winds, hail, and torrential downpours,
which could lead to localized flooding threat. These storms should
slide to the east to southeast with time later this evening or
early tonight. Overnight, there is less consensus with the short-
range models, but another area of shower/storms may move into the
area from the west. This would likely be after midnight and into
tomorrow morning.

Monday - Tuesday: The overall pattern will persist, with the front
lurking about and high precipitable water values in the vicinity of
the front. With that general setup, another round of showers/storms
producing heavy rainfall is likely. The main issue is where this may
form. The most likely scenario is generally the southern half of the
forecast area. If this occurs over the same areas as this afternoon/
evening and tonight, there will be a greater potential for flash
flooding as one round will help saturate the ground for the next
round, enhancing potential for runoff. With there being enough
uncertainty in where these areas of possible heavy rain will be,
and with the ground being so dry already, with somewhat high FFG
values, will hold off any mention of flash flood watch for now.

Wednesday - Saturday: Several other rounds of showers/storms look
possible through the end of the work week. This is mainly the result
of the upper ridge flattening out over the middle of the country and
strengthening over the west. This leaves the area in weak
northwesterly flow with the warmest air aloft pushed westward
allowing storms to develop and/or move along the periphery of that
warmer air aloft. It isn't really until the end of the work week and
into the weekend that the upper ridge reestablishes itself over the
area which should really inhibit precipitation chances, while
allowing the region to bake again as highs climb back into the
middle to perhaps upper 90s.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1221 PM CDT SUN JUL 19 2020

A weak cold front has moved through the terminals and is generally
along and south of the highway 50 corridor. This afternoon, there
is good confidence in showers and storms developing in the
vicinity of this front over west central MO/east central KS. Given
this, have added a TEMPO group for this afternoon and early this
evening. While prevailing conditions will be VFR, brief drops in
visibility and ceilings can be expected for sites that see
thunderstorm activity. This area of storms will slide south this
evening with at least part of the overnight hours likely being
free of any convection. But after midnight another area of
showers/storms may move into the area from the west. Will keep a
mention of VCTS going for the later half of the forecast to
account for this.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 9 PM CDT this evening for KSZ057-060.

MO...Heat Advisory until 9 PM CDT this evening for MOZ040-043>046-053-
     054.

&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Jul 19, 4:30 AM CDT, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
430 AM CDT Sun Jul 19 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
430 AM CDT Sun Jul 19 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Heat index readings this afternoon will range from 100 to 105 in
areas along and south of the Interstate 70 corridor.

A couple strong storms with wind gusts and hail will be possible
this afternoon and evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms are expected to continue Monday into
Tuesday. A couple strong storms with wind gusts and hail cannot be
ruled out.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 19, 3:52 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
352 PM CDT Sun Jul 19 2020

MOZ054-192130-
Henry MO-
352 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY COUNTY UNTIL
430 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Warsaw, moving northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Coal, Brownington, Tightwad and Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3820 9379 3821 9381 3838 9352 3831 9352
      3821 9353 3821 9354 3822 9356 3821 9357
      3820 9356
TIME...MOT...LOC 2051Z 244DEG 12KT 3824 9357

PP
Special weather statement, Jul 19, 4:01 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
401 PM CDT Sun Jul 19 2020

KSZ103>105-192145-
Johnson KS-Wyandotte KS-Leavenworth KS-
401 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WYANDOTTE...SOUTH CENTRAL
LEAVENWORTH AND NORTH CENTRAL JOHNSON COUNTIES UNTIL 445 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Basehor, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shawnee, Lenexa, Bonner Springs, Basehor, Edwardsville, Lake Quivira,
Kansas City, Fairmount, Holliday, Muncie, Beverly Hills, Maywood and
Piper.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 416.
 Interstate 435 between mile markers 3 and 17.
 Kansas Turnpike between mile markers 217 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3909 9505 3921 9496 3915 9469 3895 9478
TIME...MOT...LOC 2101Z 294DEG 12KT 3910 9491

PP
Local storm report, Jul 19, 4:32 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
432 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             2 WSW MAYWOOD           39.12N 94.83W
07/19/2020  E0.75 INCH       WYANDOTTE          KS   EMERGENCY MNGR

            NEAR KANSAS SPEEDWAY.

&&

EMK
Special weather statement, Jul 19, 5:05 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
505 PM CDT Sun Jul 19 2020

KSZ105-MOZ037-043-192245-
Johnson KS-Cass MO-Jackson MO-
505 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JOHNSON...
NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES UNTIL 545 PM
CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grandview, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Overland Park, Lee's Summit, Leawood, Raytown,
Grandview, Belton, Prairie Village, Raymore, Greenwood, Peculiar,
Mission Hills, Lake Lotawana, Lake Winnebago, Unity Village and
Stanley.

This includes the following highways...
 Interstate 470 between mile markers 0 and 10.
 Interstate 435 between mile markers 68 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3884 9472 3901 9465 3894 9426 3871 9437
TIME...MOT...LOC 2205Z 288DEG 15KT 3891 9459

PP
Local storm report, Jul 19, 5:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     4 W GRANDVIEW           38.88N 94.61W
07/19/2020  E50 MPH          JACKSON            MO   PUBLIC

            135TH AND STATELINE.

&&

JL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:25 AM CDTSpecial Weather StatementEAXNodaway35 min
Jul 19, 3:52 PM CDTSpecial Weather StatementEAXHenry38 min
Jul 19, 4:42 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson33 min
Jul 19, 4:50 PM CDTSevere Thunderstorm WarningEAXBates25 min
Jul 19, 5:05 PM CDTSpecial Weather StatementEAXJackson40 min
Jul 19, 5:26 PM CDTSpecial Weather StatementEAXBates34 min
Jul 19, 6:38 PM CDTAreal Flood AdvisoryEAXHenry, Johnson, Pettis3 hr
Jul 19, 4:01 PM CDTSpecial Weather StatementEAXWyandotte44 min
Jul 19, 4:26 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte17 min
Jul 19, 5:55 PM CDTSpecial Weather StatementEAXLinn35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.